COC and antibiotics

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

In 2011 BNF advice changed in line with expert opinion to advise that combined hormonal contraception (CHC) users are not required to use additional contraception when taking non-enzyme-inducing antibiotics.

Women should be advised about the importance of correct contraceptive practice during periods of illness

  • according to recent evidence, most broad-spectrum antibiotics are non-enzyme-inducing and do not require any special precautions. No additional contraceptive precaution is required unless the antibiotics (and/or illness) cause vomiting or diarrhoea

If using an enzyme-inducing antibiotic e.g. rifabutin, rifampicin - then will need to use additional contraceptive precautions and for four weeks after stopping the antibiotic.

Notes:

  • use of antibiotics in treatment of acne whilst on combined hormonal contraception:
    • the FSRH guidance means that there is no indication for additional contraception when starting prolonged antibacterial therapy (as may occur in management of acne) unless the antibiotic is an enzyme-inducing antibiotic

Reference:

  1. FSRH (2019), Clinical Guidance: Drug Interactions with Hormonal Contraception.

Last edited 03/2020

Links: